Upper Lip Discoloration As a Result of Laser Hair Removal?

In 2011, I did my first and last session of laser hair removal on my upper lip. After, I noticed a discoloration. The skin is now a darker pigment and the discoloration is uneven. I was told that this could be related to an topical acne cream I was trying at the time. I stopped using the acne cream in advance of the session though. However, I'm still dealing with it 2 years later. It gets darker when I'm out in the sun regardless of using sunblock. How can I get rid of this? Please help!

Doctor Answers (4)

Your upper lip discoloration after laser hair removal may be improved.

+3

Upper lip brownish discoloration may occur after any laser procedure, especially if your skin is olive or darker. It's referred to as post-inflammatory hyperpigmentation.

If you want to improve this, you must use SPF30 or higher every day. You may also consult a dermatologist for evaluation for a bleaching cream like hydroquinone. Sometimes hydroquinone is used in conjunction with topical retinoic acid.

Hope this is helpful for you.

Dr. Joseph


West Orange Facial Plastic Surgeon
5.0 out of 5 stars 269 reviews

Upper lip is darker after laser hair removal - post inflammatory hyperpigmentation after laser hair removal

+2

Sometimes laser treatments can result in darkening of pigment, which is called post inflammatory hyperpigmentation. You can definitely help it with the treatments suggested here - retinoids, hydroquinone, and sunscreen. All of this will definitely help. You can also visit a VERY experienced office with lasers. Even though it seems counter-intuitive, retreating that area very carefully with the right laser, can also help break up that pigment and get it to sluff out of the skin. We do a lot of laser repair work in my office like this for post inflammatory hyperpigmentation.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Discoloration of lip after laser hair removal

+2

One of the most effective (and least expensive) ways to reverse facial hyperpigmentation such as yours is by using a combination of two prescription strength medications: 4% hydroquinone and tretinoin cream. Prescription strength 4% hydroquinone is better than any OTC product for lightening dark spots in the skin. Combining prescription-only tretinoin cream with hydroquinone will make it even more effective. These dark spots are made worse by sun damage so daily use of sunscreens is essential in your treatment. I recommend the Obagi Nu-Derm System which uses both tretinoin cream and hydroquinone to treat hyperpigmentation as well as the fine lines and wrinkles that are due to chronic sun exposure.

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

You might also like...

Upper lip hyperpigmentation

+1

It may be possible to improve this discoloration with a prescription skin lightening treatment regimen. If that does not work, it may require a more aggressive fractionated laser treatment or chemical peels. Good luck in your area.

Scott Trimas, MD
Jacksonville Facial Plastic Surgeon
5.0 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.